[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
September 2005

Vision Loss Due to Macular Edema Induced by Rosiglitazone Treatment of Diabetes Mellitus

Arch Ophthalmol. 2005;123(9):1273-1275. doi:10.1001/archopht.123.9.1273

Rosiglitazone is in the thiazolidinedione class of insulin-sensitizing agents used for the treatment of type 2 diabetes mellitus.

Thiazolidinediones have been reported to cause or exacerbate ventricular failure, pulmonary edema, and peripheral edema, especially in patients with left ventricular dysfunction or chronic renal insufficiency.1,2 This case report describes vision loss in a diabetic patient due to rosiglitazone-induced macular edema, which reversed on dosage reduction.

Report of a Case

A 55-year-old man noted an insidious decrease in vision in each eye during a 2-week period. He had a history of diabetes mellitus (diagnosed in 1987) complicated by proliferative diabetic retinopathy, neuropathy, and recently discovered nephropathy. Hypertension, hyperlipidemia, and depression were also being treated.

His medications included regular insulin 3 times daily, insulin glargine, rosiglitazone, atorvastatin calcium, amlodipine besylate, quinapril hydrochloride, hydrochlorothiazide, and sertraline hydrochloride. He had been taking rosiglitazone for 3 years; the dosage had been increased from 2 to 8 mg/d in September 2003, 1 month before the vision loss was noted. Peripheral edema was also noted after the dosage of rosiglitazone was increased.

Biochemical evidence for progressive nephropathy was present. Left ventricular function, as measured by ultrasonography, was normal.

In July 2003 (before the increased rosiglitazone dosage), his visual acuity was 20/30 OD and 20/25 OS, and there was no evidence of macular edema. In October 2003, 1 month after rosiglitazone was increased to 8 mg/d, his visual acuity had declined to 20/80 OD and 20/70 OS, associated with bilateral macular edema. Three weeks after the rosiglitazone dosage was decreased to 2 mg/d, his visual acuity had improved to 20/25 OU, and macular edema had resolved (Figure 1 and figure 2).

figure 1. Right macular region demonstrating fluorescein leakage and edema (hyperfluorescence) after increased rosiglitazone dosage to 8 mg/d (A) and resolution (with improved vision) 3 weeks after decreased dosage to 2 mg/d (B).

figure 1. Right macular region demonstrating fluorescein leakage and edema (hyperfluorescence) after increased rosiglitazone dosage to 8 mg/d (A) and resolution (with improved vision) 3 weeks after decreased dosage to 2 mg/d (B).

Figure 2. Left macular region demonstrating fluorescein leakage and edema (hyperfluorescence) after increased rosiglitazone. dosage to 8 mg/d (A) and resolution (with improved vision) 3 weeks after decreased dosage to 2 mg/d (B).

Figure 2. Left macular region demonstrating fluorescein leakage and edema (hyperfluorescence) after increased rosiglitazone. dosage to 8 mg/d (A) and resolution (with improved vision) 3 weeks after decreased dosage to 2 mg/d (B).

Comment

The thiazolidinediones have been reported to be associated with the development of dose-related peripheral edema, especially when used with insulin.3

In addition to peripheral edema, diuretic-resistant pulmonary edema has been reported with thiazolidinedione treatment.3

Patients with depressed left ventricular function and/or renal insufficiency have an increased potential for edema when receiving thiazolidnedione treatment. Postulated mechanisms for the induction of dose-related edema in patients taking thiazolidinediones include increased renal sodium absorption, increased plasma volume, sympathetic activation, intestinal ion transport alterations, and increased production of vascular endothelial growth factor (which induces increased vascular permeability).3

Although the case reported is the first report, to our knowledge, of the development of reversible macular edema with vision loss in a patient taking rosiglitazone, this is probably not a rare event. A retrospective medical record review of 30 patients given at the annual meeting of the American Academy of Ophthalmology in 2003 by Edwin Ryan, MD, suggested that glitazone use may be linked to the existence of macular edema in patients with diabetes mellitus.4 Because the administration of thiazolidinediones like rosiglitazone has been associated with the development of edema, the observation of macular edema with vision loss with rosiglitazone administration, reversible when taking a decreased dosage, is not unexpected. Physicians prescribing rosiglitazone (and other thiazolidinediones) should be aware of the possibility of decreased vision associated with the development of macular edema due to the thiazolidinedione. Caution should be exercised when thiazolidinediones are used in those with nephropathy (or congestive heart failure). Options for the management of rosiglitazone (or thiazolidinedione)-induced macular edema with vision loss include dose reduction and discontinuation.

Back to top
Article Information

Correspondence: Dr Colucciello, South Jersey Eye Physicians, 509 S Lenola Rd, Suite 11, Moorestown, NJ 08057 (michael@macula.us).

Financial Disclosure: None.

Previous Presentation: This study was presented at the 130th anniversary meeting of the Department of Ophthalmology, University of Pennsylvania, Scheie Eye Institute; May 22, 2004; Philadelphia, Pa.

References
1.
Kermani  AGarg  A Thiazolidinedione-associated congestive heart failure and pulmonary edema. Mayo Clin Proc 2003;781088- 1091
PubMedArticle
2.
Niemeyer  NVJanney  LM Thiazolidinedione-induced edema. Pharmacotherapy 2002;22924- 929
PubMedArticle
3.
Mudaliar  SChang  ARHenry  RR Thiazolidinediones, peripheral edema, and type 2 diabetes: incidence, pathophysiology, and clinical implications. Endocr Pract 2003;9406- 416
PubMedArticle
4.
Harby  K Glitazone use may be associated with macular edema in diabetes. Available at: http://www.medscape.com/viewarticle/464732. Accessed July 7, 2004
×